Pharmacists and pharmacy technicians make an unbelievable number of mistakes. It is the dirty little secret that most patients never hear about. And the profession of pharmacy is not anxious to study it. It fell to ABC News 20/20 to fund research into pharmacy errors. A study published in the Journal of the American Pharmacists Association (March-April, 2009) revealed that of 100 prescriptions dispensed, one out of every five had an error. This newspaper column reader reports what happened to her when she mistakenly received a bad thyroid dose.
Too Little Levothyroxine is Dangerous:
Q. I had a prescription for levothyroxine filled in February and just now noticed that it was for 25 mcg [micrograms]. It should have been 75 mcg.
My internist raised the dose to 100 mcg when my TSH came back as 4.99. CVS made a dispensing mistake. (The pharmacist admitted it.) As a result, I have been taking a third of the prescribed dose.
Symptoms of Inadequate Thyroid Hormone:
Since this started, my hair has been brittle and falling out, my skin has been thinning and slow to heal and I’ve experienced muscle and weight loss and sleep disturbances.
Do I have any recourse besides letting you know that others should check all their prescriptions carefully? I am happy to have lived through this nightmare.
A. We can’t tell you about any legal recourse, but you should contact the CVS corporate office to let them know. We are glad that you are finally back on track with the correct dose.
Taking an underdose means you have been living with hypothyroidism. As you learned, that can be a harrowing experience.
Symptoms of Low Thyroid:
In our Guide to Thyroid Hormones we have a detailed list of symptoms associated with hypothyroidism. You will also learn about various treatment options. Many people do not realize that a standard TSH test may not always reveal the full story about thyroid function. Common symptoms include:
- Mental Fogginess
- Hair loss
- Brittle nails
- Puffy Eyes
- Dry skin
- Slow pulse
Avoid Bad Thyroid Dose by Double Checking!
Your admonition to check prescriptions conscientiously is critical. Do this before leaving the pharmacy counter!
Here is what Cari in North Carolina shared about her experience with a bad thyroid dose:
“I have had this happen more than once. I have been finding larger doses of thyroid medication mixed in with my prescribed dose. I reported this once and the pharmacist I spoke with was very apologetic because she happened to be the one who filled the prescription.
“Now, I find this happening again. Nor infrequently the pharmacy technicians fill the prescriptions. The pharmacist is supposed to check them.
“If they don’t pour out all the medicine and check each pill they won’t catch mistakes. I am a nurse, so I am better able to see the difference. I am concerned about people who just go ahead and take what is given them with no questions asked. Overdosing on thyroid medication could cause atrial fibrillation.
“Taking other wrong prescriptions can be dangerous. I do not know how this situation can be remedied because pharmacists are so busy. I guess I just need to keep informing them when this happens. That way they can teach the person filling the prescription and make sure the techs are taking it from the correct container.”
Pharmacy Technicians Are Underpaid:
Karin in Schaumburg, Illinois, points out that pharmacy techs do not get paid as nearly as much as pharmacists!
“I live in suburban Chicago. The two pharmacy techs I know make $11 and $12 dollars per hour. It’s inexcusable.
“By the way, you can’t teach experience.”
Dispensing mistakes may involve completely different medications and cause even more havoc in a patient’s life. People have died when they got the wrong medicine.
Share your experience at the pharmacy below in the comment section. Do you always check your prescription before leaving the store or do you grab and go?
In our experience, people seem far more careful about checking the money the bank clerk gives them than the medicine dispensed at the pharmacy. Which do you think is more important to your overall health?